Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2017, 6:44 PM MDT for Lewis and Clark County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2017, 6:44 PM MDT (00:44 UTC)
- Expired
- Jul 10, 2017, 7:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2953 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
418
WUUS55 KTFX 110044
SVRTFX
MTC049-110115-
/O.NEW.KTFX.SV.W.0043.170711T0044Z-170711T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
644 PM MDT MON JUL 10 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
South central Lewis and Clark County in west central Montana...
* Until 715 PM MDT
* At 644 PM MDT, a severe thunderstorm was located 14 miles southeast
of Lincoln, or 25 miles northwest of Helena, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marysville and Canyon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4700 11214 4678 11203 4672 11253 4683 11253
4684 11260
TIME...MOT...LOC 0044Z 252DEG 28KT 4681 11245
HAIL...1.00IN
WIND...60MPH
$$
MLS2 follow-up statements
651
WWUS55 KTFX 110100
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
700 PM MDT MON JUL 10 2017
MTC049-110115-
/O.CON.KTFX.SV.W.0043.000000T0000Z-170711T0115Z/
Lewis and Clark MT-
700 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL LEWIS AND CLARK COUNTY...
At 659 PM MDT, a severe thunderstorm was located 14 miles southwest
of Wolf Creek, or 21 miles northwest of Helena, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marysville and Canyon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4700 11214 4678 11203 4673 11241 4689 11247
TIME...MOT...LOC 0059Z 252DEG 28KT 4685 11228
HAIL...1.00IN
WIND...60MPH
$$
MLS591
WWUS55 KTFX 110111
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
711 PM MDT MON JUL 10 2017
MTC049-110120-
/O.EXP.KTFX.SV.W.0043.000000T0000Z-170711T0115Z/
Lewis and Clark MT-
711 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4700 11214 4678 11203 4673 11241 4689 11247
TIME...MOT...LOC 0110Z 252DEG 28KT 4687 11218
$$
MLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:45 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 10, 5:45 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 545 PM MDT Mon Jul 10 2017 ...UPDATED AVIATION SECTION... .SYNOPSIS... Several upper-level disturbances will move through the region through Tuesday. As a result, expect scattered showers and thunderstorms to develop during this time, mainly during the daylight hours. Some storms could be severe today, especially over Southwest and Central Montana. Damaging wind gusts and quarter-size or slightly bigger hail will be the main threats from any severe storm. High temperatures will cool a few degrees through Tuesday, before another significant heat wave develops by late next week. && .DISCUSSION... Tonight through Tuesday Night...Multiple weather disturbances will traverse our region from west to east tonight through Tuesday. Thereafter, upper-level high pressure ridging will rebound over the CWA Tuesday night. Accordingly, scattered showers and thunderstorms today through tonight will become more intermittent on Tuesday. Fair weather should then return Tuesday night. Severe thunderstorms capable of damaging wind gusts and quarter-size or slightly bigger hail are possible this afternoon and evening. In addition, a few additional thunderstorms accompanied by quarter- size or slightly larger hail cannot be ruled-out over/near the Hi- Line overnight tonight. Near-average temperatures are expected tonight through Tuesday night. Jaszka Wednesday through Sunday...After a brief reprieve from the warmest temps of late, the western US ridge looks to rebuild in earnest later this week. Models are in good agreement through about Saturday, but then begin to diverge. The main point of contention is how quickly an upper trough over the NRN Pacific will shift inland, if at all. The EC/CMC have started to trend quicker, but as WPC points out in their extended forecast discussion, the quicker solutions have not worked out particularly well. So, for now, I kept highs well into the 90s to near 100 late in the week and over the weekend. If, however, the EC/CMC are correct, temps would likely not be quite as hot by Sunday due to a flattening of the ridge. Of note, ensemble guidance suggests the strength of the ridge forecast this week has a return interval of about 5-10 years, although 850mb/700mb temps do not show quite as high of a return interval. All this points to unseasonably hot temperatures likely returning areawide with near-record highs possible in a few locations. We encourage everyone to plan for another extended period of well above normal temperatures. Each day, especially Wednesday through Saturday, isolated thunderstorms may develop just about anywhere (as was seen this past week) as weak shortwaves move beneath the ridge. Trying to pin down any of these waves is next to impossible this far out, especially since some may be driven by convection from previous days. For this reason, I trended pops towards climo, with a slight favoring of the SW MT mountains. No one day sticks out any more than another regarding the threat of stronger storms, but all storms will likely be capable of gusty winds with drier low levels/inverted V environments. MARTIN && .FIRE WEATHER... Critical fire weather conditions are expected across the northeastern areas, where hot temperatures, low relative humidity, and gusty winds will persist into this evening. This situation will be complicated further by the potential for thunderstorms by this late afternoon or early evening. For much of central Montana, the primary fire weather threat will be strong thunderstorms that produce frequent lightning and strong/gusty erratic wind gusts. The best chance for stronger storms to occur will be during this afternoon and evening hours. Looking ahead, afternoon temperatures will cool a bit into the 80s for Tue/Wed, only for another significant heat wave to develop on Thursday and continue into next weekend (afternoon highs 90s/lower 100s). No significant/widespread rainfall is expected after Tuesday at this time. Cassell && .AVIATION... Updated 2345Z. VFR conditions are generally expected to continue at least through the day on Tuesday, unless otherwise mentioned. Scattered showers and potentially strong thunderstorms will continue to develop along and south of a KHLN-KLWT line through 03Z due to disturbances moving through the moist and unstable southwest flow aloft over a nearly stationary frontal boundary. These storms may produce occasional gusts to 45 kt, small hail, and brief heavy rain with periods of MVFR conditions. Mid clouds will then linger there overnight and into Tuesday. A frontal boundary will also bring showers and a few similarly strong evening thunderstorms to the Hi-Line. Occasional MVFR ceilings are possible with these showers. Showers will likely decrease during the day on Tuesday. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 56 83 53 90 / 20 0 0 0 CTB 53 78 50 86 / 40 20 10 0 HLN 57 86 56 91 / 30 0 0 0 BZN 53 84 51 88 / 20 0 10 0 WEY 48 76 41 79 / 0 10 20 10 DLN 53 82 51 85 / 10 0 0 0 HVR 60 84 54 91 / 20 20 10 10 LWT 55 81 52 85 / 60 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 10, 5:02 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
502 PM MDT MON JUL 10 2017
MTZ052-053-102345-
Broadwater MT-Jefferson MT-
502 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BROADWATER AND
CENTRAL JEFFERSON COUNTIES UNTIL 545 PM MDT...
At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Basin, or 7 miles southwest of Boulder, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Boulder, Basin, Wickes, Elk Park, Alhambra, Corbin, Clancy, Jefferson
City and Elkhorn State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4655 11201 4631 11162 4593 11227 4607 11247
4608 11246 4613 11252
TIME...MOT...LOC 2301Z 221DEG 37KT 4617 11226
CoulstonSpecial weather statement, Jul 10, 5:08 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Great Falls MT 508 PM MDT MON JUL 10 2017 MTZ015-055-102345- Madison MT-Gallatin MT- 508 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND CENTRAL GALLATIN COUNTIES UNTIL 545 PM MDT... At 506 PM MDT, Doppler radar was tracking a line of strong thunderstorms between Virginia City and Gallatin Gateway, moving northeast at 30 mph. Nickel size hail, torrential rain and wind gusts up to 30 mph will be possible with this storm. Locations impacted include... Virginia City, Ennis, Jeffers, Gallatin Gateway and Cameron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4503 11213 4519 11226 4566 11123 4540 11103 TIME...MOT...LOC 2306Z 240DEG 27KT 4533 11167 MLS
Special weather statement, Jul 10, 5:45 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT MON JUL 10 2017
MTZ055-110015-
Gallatin MT-
545 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GALLATIN COUNTY
UNTIL 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Bozeman, moving northeast at 30 mph.
Nickel size hail, torrential rainfall and winds in excess of 40 mph
will be possible with this storm.
This storm will remain over mainly rural areas of east central
Gallatin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4537 11101 4553 11113 4567 11080 4560 11080
4559 11083 4559 11086 4553 11086 4552 11092
4540 11092
TIME...MOT...LOC 2345Z 240DEG 26KT 4550 11089
MLSSpecial weather statement, Jul 10, 5:57 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT MON JUL 10 2017
MTZ014-110045-
Central and Southern Lewis and Clark MT-
557 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 645 PM MDT...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Lincoln, or 23 miles northwest of Helena, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wolf Creek, Marysville and Canyon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4715 11222 4692 11183 4661 11230 4666 11233
4666 11242 4670 11242 4670 11253 4684 11254
4684 11266
TIME...MOT...LOC 2357Z 224DEG 27KT 4682 11240
MLSLocal storm report, Jul 10, 6:09 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
609 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL MONTANA CITY 46.54N 111.93W
07/10/2017 E0.25 INCH JEFFERSON MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA SIZED HAIL
&&
KLGSpecial weather statement, Jul 10, 6:13 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
613 PM MDT MON JUL 10 2017
MTZ015-055-110045-
Madison MT-Gallatin MT-
613 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND EAST
CENTRAL GALLATIN COUNTIES UNTIL 645 PM MDT...
At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Ennis, or 26 miles southwest of Bozeman, moving east at
35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Sky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4541 11148 4559 11093 4553 11090 4552 11092
4536 11092 4535 11104 4529 11104 4524 11140
TIME...MOT...LOC 0013Z 251DEG 30KT 4536 11134
CoulstonThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:13 PM MDT | Special Weather Statement | TFX | Gallatin | 32 min |
| Jul 10, 7:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jul 10, 7:11 PM MDT | Special Weather Statement | TFX | Gallatin | 34 min |
| Jul 10, 7:24 PM MDT | Special Weather Statement | TFX | Silver Bow | 36 min |
| Jul 10, 7:52 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jul 10, 8:01 PM MDT | Special Weather Statement | TFX | Jefferson | 44 min |
| Jul 10, 8:23 PM MDT | Special Weather Statement | TFX | Chouteau | 52 min |
| Jul 10, 9:09 PM MDT | Special Weather Statement | TFX | Toole | 51 min |
| Jul 10, 9:34 PM MDT | Special Weather Statement | TFX | Glacier | 41 min |
| Jul 10, 10:52 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Jul 10, 11:23 PM MDT | Special Weather Statement | TFX | Toole | 67 min |
| Jul 10, 11:55 PM MDT | Special Weather Statement | TFX | Hill | 50 min |
| Jul 11, 12:13 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 47 min |
| Jul 11, 1:00 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 45 min |
| Jul 11, 2:21 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jul 11, 2:50 PM MDT | Special Weather Statement | TFX | Blaine | 40 min |
| Jul 11, 5:13 PM MDT | Special Weather Statement | TFX | 32 min | |
| Jul 11, 5:15 PM MDT | Special Weather Statement | TFX | Blaine | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.